Study Identifies Risk Factors for Opioid Death

A sad woman watches seagulls in the fog.Over 60% of people who die of an opioid overdose have been diagnosed with chronic pain, according to new research published in The American Journal of Psychiatry. Many were also diagnosed with mental health conditions such as depression and anxiety.

The study is the largest to date to examine risk factors for opioid-related deaths. It suggests that certain opioid users have a heightened risk of dying. Early intervention with these groups may be able to slow the opioid death epidemic.

Opioids killed 33,091 people in 2015. Nearly half of these deaths were due to a prescription opioid, according to the Centers for Disease Control and Prevention (CDC). The opioid death rate has more than quadrupled since 1999.

Risk Factors for Opioid Death

The study analyzed data on 13,089 Medicaid recipients who died of an opioid overdose. Researchers studied recipients’ diagnoses and prescriptions in the year preceding their death. They found 61.5% of people had been diagnosed with chronic pain unrelated to cancer. Chronic pain was a major predictor of whether someone filled an opioid prescription. Almost half (49.0%) of people with chronic pain filled such a prescription compared to just 17.2% of people without chronic pain.

People with chronic pain were also more likely to fill prescriptions for a class of anti-anxiety drugs called benzodiazepines. In the 30 days before their death, 52.0% of the pain group filled benzodiazepine prescriptions compared to 26.6% of the non-pain group.

In the pain group, 29.6% were diagnosed with depression, and 25.8% were diagnosed with anxiety. In contrast, 13.0% of the non-pain group had depression, and only 8.4% had anxiety. People with chronic pain were also more likely to have a substance use issue (40.8% compared to 22.1%).

Despite dying of an opioid overdose, opioid abuse diagnoses were uncommon in both the pain and non-pain groups (4.2% compared to 4.3%). Dr. Olfson, the study’s lead investigator, says drug interactions could have been a factor in a lot of cases. Many people in the study filled prescriptions for both opioids and benzodiazepines. “This medication combination is known to increase the risk of … [the] slow and shallow breathing that is the primary cause of death in most fatal opioid overdoses.” The study authors recommend that health care providers restrict that combination of drugs. They also urge health care providers to prioritize substance use treatment services.

Recommendations for Reducing Opioid Abuse

The CDC offers guidelines for reducing the risk of opioid abuse and overdose, particularly in people with chronic pain. The CDC says health care providers should:

  • Choose non-opioid therapies whenever possible. This includes non-drug therapy and pain relievers that do not contain opioids.
  • Prescribe the lowest effective opioid dose.
  • Review the patient’s prescriptions to see if the patient is receiving dangerous combinations of drugs.
  • Carefully monitor patients who use opioids.

A 2016 study found that 91% of people who survive opioid overdoses receive another opioid prescription.

References:

  1. Guideline for prescribing opioids for chronic pain. (n.d.). U. S. Centers for Disease Control and Prevention. https://www.cdc.gov/drugoverdose/pdf/Guidelines_Factsheet-a.pdf
  2. Largest study of opioid deaths reveals who is at most risk. (2017, November 28). Science Daily. Retrieved from https://www.sciencedaily.com/releases/2017/11/171128091007.htm
  3. Olfson, M., Wall, M., Wang, S., Crystal, S., & Blanco, C. (2017, November 28). Service use preceding opioid-related fatality. American Journal of Psychiatry. doi:10.1176/appi.ajp.2017.17070808
  4. Opioid overdose. (2017, October 23). U.S. Centers for Disease Control and Prevention. Retrieved from https://www.cdc.gov/drugoverdose/index.html

© Copyright 2017 GoodTherapy.org. All rights reserved.

The preceding article was solely written by the author named above. Any views and opinions expressed are not necessarily shared by GoodTherapy.org. Questions or concerns about the preceding article can be directed to the author or posted as a comment below.

  • 1 comment
  • Leave a Comment
  • Mara Q

    Mara Q

    December 13th, 2017 at 4:28 PM

    Shouldn’t doctors be more cautious of medication interactions like this? If somebody HAS to have that combination, couldn’t they be put under surveillance, or be given one of those life alert watches the elderly have?

Leave a Comment

By commenting you acknowledge acceptance of GoodTherapy.org's Terms and Conditions of Use.

* Indicates required field.

GoodTherapy uses cookies to personalize content and ads to provide better services for our users and to analyze our traffic. By continuing to use this site you consent to our cookies.